Affordable Access

Effects of verapamil on doxorubicin-induced mortality and electrolyte changes in the mouse heart.

Authors
  • Giri, S N
  • Marafino, B J Jr
Type
Published Article
Journal
Drug and chemical toxicology
Publication Date
Jan 01, 1984
Volume
7
Issue
4
Pages
407–422
Identifiers
PMID: 6489194
Source
Medline
License
Unknown

Abstract

The effects of verapamil on doxorubicin-induced mortality and electrolyte changes were investigated in mice using either 0, 8, 16, or 32 mg/kg verapamil. The verapamil doses were injected by subcutaneous route 24 and 3 hr prior to administration of a single dose of doxorubicin (20 mg/kg, IP), followed by daily treatment with verapamil for 20 subsequent days. Using total deaths or changes in ventricular electrolyte levels as indices of toxicity, there was no evidence that verapamil decreased doxorubicin toxicity. At this dose, doxorubicin increased myocardial calcium and sodium, and decreased magnesium and potassium. Verapamil alone was shown to significantly reduce total ventricular calcium and increase magnesium in a dose-dependent manner. The ventricular sodium and potassium levels were not affected by verapamil treatment. Neither the increase in calcium nor the decrease in heart magnesium content of the ventricles in response to doxorubicin, was lessened by verapamil treatment. Doxorubicin-associated sodium increase in ventricular tissue was greater in groups receiving higher doses of verapamil but decrease of potassium in the ventricles of these animals remained unaffected. We conclude from the findings of the present study that verapamil is inappropriate as an antagonist of the cardiac toxicity resulting from treatment with doxorubicin.

Report this publication

Statistics

Seen <100 times